Ultrasonic pulse propagation in inhomogeneous one-dimensional media

N. Cretu, P. P. Delsanto, G. Nita, C. Rosca, M. Scalerandi, I. Sturzu

Research output: Contribution to journalArticlepeer-review

14 Scopus citations


The propagation of acoustic or ultrasonic pulses and waves in 1-D media with continuous inhomogeneities due to spatial variations in density, Young modulus, and/or cross section of the propagation medium is discussed. A semianalytical approach leads to a general form of the solution, which can be described by a function, whose Taylor expansion is absolutely convergent. The special case of a periodic inhomogeneity is studied in detail and the dispersion law is found. It is also shown that a finite width pulse is generally not broken clown by the inhomogeneity, even though its law of motion is perturbed. A numerical treatment based on the Local Interaction Simulation Approach (LISA) is also considered, and the results of the simulations compared with the semianalytical ones.

Original languageEnglish (US)
Pages (from-to)57-63
Number of pages7
JournalJournal of the Acoustical Society of America
Issue number1
StatePublished - 1998
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Arts and Humanities (miscellaneous)
  • Acoustics and Ultrasonics


Dive into the research topics of 'Ultrasonic pulse propagation in inhomogeneous one-dimensional media'. Together they form a unique fingerprint.

Cite this